Florida, 2016

Coastal Flood in Florida, November 13 to 14, 2016

November 13 to 14, 2016 · NWS JAX · 3 events in 3 counties and zones

A lingering NNE surge combined with high tide close to the full moon created elevated water levels along the Atlantic coast and within the St. Johns River Basin.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A lingering NNE surge combined with high tide close to the full moon created elevated water levels along the Atlantic coast and within the St. Johns River Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Nov 13, 1:56 AM EST, 5 hours 22 minutes earlier.

Area forecast discussion, Nov 13, 1:56 AM EST, 5 hours 22 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
156 AM EST Sun Nov 13 2016

.SHORT TERM...Today and tonight...Weak low pressure/trough now
located off the Florida east coast with a tight pressure gradient
from extreme northeast FL into Ga and SC. Showers over the Ga
coastal waters may reach the Ga coast early this morning but
models show most of precip staying offshore and then lifting n of
the area by this afternoon. Expect low clouds to decrease from the
south today with partly sunny skies expected over ne Fl by this
afternoon with clouds lingering over se Ga today. Due to variable
cloud cover across ne Fl/se Ga today temperatures will show a
large range. Highs will range from around 60 degrees near the
Altamaha River to the mid/upper 70s over ne Fl south of the I-10
corridor. Winds will become offshore tonight as the coastal low
pressure moves north of the area with drier air being advected
into the area.

Monday-Tue Night...Low pressure north of the region continues to
pull away through the Carolinas on Monday with High Pressure slowly
building in from the West. Mostly Cloudy skies Monday Morning will
become mostly clear the remainder of the period with generally dry
and cooler than normal temps with Lows in the 40s inland and near 50
along the coast. Max temps in the upper 60s/near 70 Monday will warm
slightly into the lower to middle 70s on Tuesday.

.LONG TERM /Wed-Sun/...

Wed-Fri...High pressure builds over then just north of the region
with drier weather continuing and temps near normal with highs in
the mid/upper 70s and lows in the 40s/50s.

Sat-Sun...Models in general agreement with "dry" cold frontal
passage expected with rain chances generally less than 20% at this
time then much cooler temps expected by Sunday with highs only in
the 60s.

&&

.AVIATION...Current MVFR cigs may lower to IFR conditions this
morning and continue until around 14z. Expect cigs to lift with
conditions improving to VFR over ne Fl by 18z. MVFR cigs will
likely persist at SSI today. Ne winds will back to the NNW by this
afternoon.

&&

.MARINE...Will allow advisory to expire as models continue to
show winds/seas decreasing rapidly this morning. Weak low
pressure over the waters will move to the north weakening the
pressure gradient today. High pressure will build into the area
tonight through mid-week.

Rip Currents: Moderate risk today. Low risk on Monday as winds
become offshore and seas decrease.

&&

.HYDROLOGY...
Lingering N-NE Surge will combine with high tide close to the full
moon this morning with continue the threat of minor coastal flooding
along the coast which will move down the St. Johns River Basin
through the late morning and early afternoon hours. Minor Coastal
Flooding expected through the Monday Morning high tide cycle despite
the weakening North flow down the coast.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  62  42  69  41 /  10  10   0   0
SSI  66  49  67  51 /  20  10  10   0
JAX  72  50  70  47 /  10  10   0   0
SGJ  75  53  70  52 /  10  10  10   0
GNV  77  51  72  46 /   0   0   0   0
OCF  79  54  73  48 /   0   0   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Coastal Flood Advisory until 9 AM EST Monday for Clay-Coastal
     Duval-Coastal Nassau-Inland Duval-Putnam-St. Johns.

GA...Coastal Flood Advisory until 9 AM EST Monday for Coastal Camden-
     Coastal Glynn.

AM...Small Craft Advisory until 4 AM EST early this morning for
     Coastal waters from Altamaha Sound to Fernandina Beach FL
     out 20 NM-Coastal waters from Fernandina Beach to St.
     Augustine FL out 20 NM-Waters from Altamaha Sound GA to
     Fernandina Beach FL from 20 to 60 NM-Waters from Fernandina
     Beach to St. Augustine FL from 20 to 60 NM.

&&

Zibura/Hess
Hazardous weather outlook, Nov 13, 4:06 AM EST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
406 AM EST SUN NOV 13 2016

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-141100-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
406 AM EST SUN NOV 13 2016

...COASTAL FLOOD ADVISORY FOR EAST COAST AND ST JOHNS RIVER BASIN
THROUGH MONDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

RIVER LEVELS WILL RISE TO NEAR OR JUST ABOVE MINOR FLOOD STAGE AROUND
HIGH TIDE ALONG THE ST. JOHNS RIVER BASIN AND AT THE COAST.

MODERATE RIP CURRENT RISK TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

RIVER LEVELS WILL RISE ABOVE MINOR FLOOD STAGE AROUND HIGH TIDE
ALONG THE ST. JOHNS RIVER BASIN AND AT THE COAST EARLY THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 coastal flood. Local standard time, as filed.

Coastal Flood, Coastal Duval

When
November 13, 7:18 AM EST to November 14, 9:00 AM EST
Where
Coastal Duval forecast zone
Reported by
Other Federal Agency
Coordinates
30.335, -81.648 (the zone’s center; the record gives no point)

At 0718 am on Nov. 13th, the water level station at the Mayport NOS tide gauge measured 3.95 ft NAVD88 datum or 2.01 ft MHHW datum. This was about 1 ft above predicated astronomical tide and was was the peak tide during the perigee event. This equated to minor coastal flooding criteria at this location. | |At 0906 am, the NOS water level gauge at Dames Point on the St. Johns River measured 3.09 ft NAVD88 datum, or 1.7 ft MHHW datum. This was about 1.0 ft above the predicted astronomical tide. This was the peak tide during the perigee tide event and qualified as minor flooding at this site.

At 0912 am, the NOS water level gauge at the Southbank Riverwalk along the St. Johns River near the Main Street Bridge in downtown Jacksonville measured 2.04 ft NAVD88 datum or 1.4 ft MHHW datum. This was about 1.2 ft above predicted astronomical tide and was the peak tide during this event. This was a minor flood event for this location.

At 0930 am, the USGS tide gauge along the St. Johns River in downtown Jacksonville measured 2.07 ft NAVD88 datum. This was the peak tide during the perigee event. This was a minor flood at this location.

At 0806 am on Nov. 14th, the Mayport NOS tide gauge station measured 3.80 ft NAVD88 datum or 1.87 ft MHHW datum. This was about 0.6 ft above predicted astronomical tide and was a minor coastal flood event for this location.

At 0900 am on the 14th, the NOS water level gauge on the St. Johns River at Dames Point measured 3.0 ft NAVD datum or 1.6 ft MHHW datum. This was about 0.8 ft above the predicated astronomical tide and was a minor flooding event for this location.

Coastal Flood, Coastal Nassau

When
November 13, 7:36 AM EST to November 14, 8:24 AM EST
Where
Coastal Nassau forecast zone
Reported by
Other Federal Agency
Coordinates
30.611, -81.771 (the zone’s center; the record gives no point)

On Nov. 13th at 0736 am, the Fernandina NOS tide gauge measured 5.22 ft NAVD88 datum or 2.48 ft MHHW datum. This was about 1.2 ft above predicted astronomical tide and was the peak during the perigee event. These levels equated to minor coastal flooding at this site.

On Nov. 14th at 0824 am, the Fernandina NOS tide gauge station measured 4.86 ft NAVD88 datum or 2.12 ft MHHW datum which was about 0.5 ft above predicated astronomical tide levels. This was minor coastal flooding for this location.

Coastal Flood, St. Johns

When
November 13, 1:12 PM EST
Where
St. Johns forecast zone
Reported by
Other Federal Agency

The NOS water level gauge station at Racy Point on the St. Johns River measured 2.19 ft NAVD88 datum or 1.55 ft MHHW datum which was about 1.0 ft above predicted astronomical tide. This was a minor flood for this location.

What these are

Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 664415, 664416, 664417.